All You Need to Know About Drug Allergies
A drug allergy refers to a reaction by your immune system to a medication. After taking any medication, you can suffer from a drug allergy, including over-the-counter drugs, prescription medications, and herbal medicine. However, the chances of suffering from a drug allergy are higher with some medicines than others. If you suffer a drug allergy, experience symptoms such as hives and a rash or fever. Drug allergies can result in severe reactions, potentially causing life-threatening conditions that affect several body systems at once. A drug allergy is different from drug toxicity and drug side effects. If you suffer from a drug allergy in Gilbert, you should consider visiting a Gilbert drug allergy specialist for immediate treatment to prevent severe complications.
In most cases, you will notice the symptoms of a severe drug allergy within an hour of taking the drug. Other reactions, such as rashes, can take several hours, days, or weeks to show. Common signs and symptoms of a drug allergy include:
- Skin rash
- Shortness of breath
- Itchy, watery eyes
- Runny nose
Depending on the severity of the reaction, you may suffer from anaphylaxis which is a life-threatening reaction to a drug allergy that causes multiple body systems to malfunction. Anaphylaxis causes the throat and airways to tighten, making it difficult to breathe. It also causes abdominal cramps or nausea, vomiting or diarrhea, a weak rapid pulse, seizures, low blood pressure, and loss of consciousness.
You can also develop drug allergy reactions after several days of weeks of exposure to a drug, and they may persist for some time after stopping the medication. You may develop serum sickness, characterized by joint pain, fever, nausea, and swelling. You can also reduce blood cells resulting in fatigue, shortness of breath, and irregular heartbeats, a condition known as drug-induced anemia.
Contact emergency services if you experience any symptoms of suspected anaphylaxis or a severe drug allergy after taking a drug. If you have mild symptoms, you should schedule an appointment with your doctor immediately.
Drug allergies occur when your body’s immune system mistakenly categorizes a drug as a harmful compound such as a bacterium or a virus. Once your body identifies a drug as a toxic substance, it develops an antibody to attack the drug. In some cases, your body may develop an antibody, but you will not develop an allergic reaction until you have subsequent exposure to the same drug.
However, you may not know the first time you get exposed to a drug. Research indicates that trace amounts of drug compounds in the food supply may trigger your body’s immune system to create an antibody for the compound. Some allergic reactions also stem from a different process. It is thought that some drugs bind directly to the t-cell, triggering the release of chemicals that cause allergic reactions when you first take medicine.
In summary, a drug allergy refers to a reaction by your immune system to a medication. It causes different symptoms such as a skin rash, hives, wheezing, and shortness of breath. Drug allergies come about when your body categorizes a drug as a harmful substance producing antibodies to fight against it.
Leave a reply
You must be logged in to post a comment.